Oregon, 2010

High Wind and Strong Wind in Oregon, December 14, 2010

December 14, 2010 · NWS MFR · 2 events in 2 counties and zones

An incoming cold front brought high winds to areas of south central Oregon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An incoming cold front brought high winds to areas of south central Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 13, 9:03 PM PST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 13, 9:03 PM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
903 PM PST MON DEC 13 2010

.EVENING DISCUSSION...VERY ISOLATED BOLTS OF LIGHTNING ARE POPPING
UP IN A PREFRONTAL BAND OF SHOWERS THAT ARE MOVING IN WELL AHEAD OF
THE FRONT ON A BUCKLING IN THE FLOW THAT IS LINING UP WITH SLIGHTLY
NEGATIVE LI'S ON THE NAM. THIS SHOULD CONTINUE TO BE VERY ISOLATED
AS THIS MOVES THROUGH QUICKLY ON THE NOSE OF A 150 KT JET. CLOUD
TOPS ON THE IR ARE ALSO COOLING IMPRESSIVELY...INDICATING INCREASED
OMEGA THROUGH THE COLUMN. EVERYTHING IS LOOKING ON TRACK FOR A GOOD
PRECIP EVENT THROUGH THE MORNING.

.SHORT TERM...CURRENT WATER VAPOR IMAGE SHOWS THE STRONG COLD FRONT
PROJECTED TO AFFECT THE AREA ALREADY TAKING SHAPE NEAR 130 W. THE
MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE
FRONT...HOWEVER THE NAM IS SLOWER THAN THE GFS AND EC. MODELS ALSO
SHOW A STRONG JET OF OVER 150 KTS MOVING INTO THE CWA BY EARLY
TUESDAY MORNING WITH THE LEFT EXIT REGION OF THE JET CENTERED NEAR
THE CASCADES. THIS IN COMBINATION WITH FAVORABLE OROGRAPHICS WILL
RESULT IN MODERATE TO HEAVY PRECIPITATION WITH SNOWFALL RATES
BETWEEN 1 AND 2 INCHES PER HOUR ALONG THE CASCADES STARTING LATE
TONIGHT AND LASTING THROUGH TUESDAY MORNING. RIGHT NOW IT LOOKS
LIKE MOST OF THE SIGNIFICANT PRECIPITATION ALONG THE CASCADES WILL
BE ALONG AND NORTH OF HIGHWAY 140. THEREFORE A WINTER STORM
WARNING HAS BEEN ISSUED DUE TO THE POTENTIAL FOR SIGNIFICANT SNOW
ACCUMULATIONS IN A RELATIVELY SHORT DURATION.

AT THIS TIME...INTERSTATE 5 WILL HAVE RAIN TO START WITH RAIN AND
WET SNOW MIX BEFORE DAYBREAK TUESDAY...THEN ALL SNOW SHOWERS TUESDAY
MORNING. HOWEVER THE IMPACT IS NOT EXPECTED TO BE AS SIGNIFICANT DUE
TO LESS ACCUMULATIONS OVER A LONGER PERIOD OF TIME.

SNOW LEVELS THIS EVENING START OUT NEAR 6000 FEET EARLY THIS
EVENING...THEN LOWERING BETWEEN 5000 AND 5500 FEET TONIGHT. SNOW
LEVELS COULD TEMPORALLY LOWER BELOW 5000 FEET IN AREAS THAT GET
MODERATE TO HEAVY PRECIPITATION. SNOW LEVELS ARE THEN EXPECTED TO
CRASH TUESDAY MORNING AND ENDING UP BETWEEN 3500 AND 4000 FEET
TUESDAY AFTERNOON.

THE FRONT WILL QUICKLY MOVE THROUGH THE CWA TUESDAY WITH STEADY
PRECIPITATION BECOMING BROKEN UP. HOWEVER A SHORTWAVE TROF WILL MOVE
IN TUESDAY AFTERNOON WHICH WILL RESULT IN OCCASIONAL MODERATE TO
HEAVY SHOWERS ALONG THE CASCADES AND COAST RANGE.

THE TROF MOVES THROUGH THE AREA TUESDAY NIGHT FOLLOWED BY WEAK
SHORTWAVE RIDGING. THIS WILL RESULT IN DECREASING SHOWERS.

THE MODELS SHOW ANOTHER SHORTWAVE TRACKING NORTH OF THE CWA LATE
WEDNESDAY MORNING OR AFTERNOON. THEY DO NOT SHOW MUCH IN THE WAY OF
QPF...BUT WOULD SUSPECT MOST OF THE PRECIPITATION WILL BE CENTERED
OVER NORTHWEST DOUGLAS AND COOS COUNTY.

ANOTHER SHORTWAVE RIDGE BUILDS INTO THE AREA WEDNESDAY NIGHT INTO
THURSDAY MORNING WHICH WILL RESULT IN A RELATIVE BREAK IN THE
WEATHER. THE MODELS HINT AT A WEAK WARM FRONT THURSDAY WHICH COULD
BRING LIGHT PRECIPITATION TO THE COAST AND COAST RANGE. PETRUCELLI

.LONG RANGE...FRIDAY THROUGH MONDAY...THE MODELS CONTINUE TO SHOW A
SIGNIFICANT UPPER LOW SITUATED NEAR 50N 140W WITH A 130KT WESTERLY
JET SET UP ALONG 140W AND POINTED RIGHT AT SOUTHERN OREGON AND
ESPECIALLY NORTHERN CALIFORNIA FRIDAY INTO SATURDAY. SIGNIFICANT
RAIN AND MOUNTAIN SNOW ARE STILL EXPECTED TO ACCOMPANY THIS
STORM...AND THIS WILL CONTINUE TO BE MONITORED. THE BIGGEST IMPACTS
DURING THIS TIME APPEAR TO BE IN NORTHERN CALIFORNIA INCLUDING THE
MT SHASTA AREA.  SNOW LEVELS WILL BE AROUND 3500 FEET DURING THIS
TIME. BY SUNDAY...THE MODELS SHOW THE UPPER LEVEL LOW BEGINNING TO
DROP SOUTH TO NEAR 40N 135W WITH SHORT WAVES ROTATING AROUND IT. THE
GFS BRINGS THIS UPPER LEVEL LOW CLOSER TO THE COAST WHILE THE ECMWF
KEEPS IT SPINNING MOSTLY OFFSHORE WITH THE CWA UNDER A VERY FAST
SOUTHWEST FLOW ALOFT. THE TIMING IS DIFFICULT TO PINDOWN SUNDAY AND
MONDAY WITH THE VARIOUS SHORT WAVES BUT IT CONTINUES TO BE A VERY
ACTIVE PERIOD SUNDAY INTO MONDAY. NORTHERN CALIFORNIA AND THE MT
SHASTA AREA AGAIN APPEAR TO BE THE FOCUS OF MUCH OF THE
PRECIPITATION. MAW

&&

.AVIATION...IFR CONDITIONS MAY TEMPORALLY IMPROVE TO MVFR EARLY THIS
EVENING AT THE COAST...THEN IFR CONDITIONS TONIGHT AS COLD FRONT
APPROACHES. THE UMPQUA BASIN WILL REMAIN VFR UNTIL 6 Z WITH IFR
CONDITIONS. THERE IS ALSO THE POTENTIAL FOR WIND SPEED SHEAR IN THE
UMPQUA BASIN AS WINDS ALOFT WILL INCREASE AHEAD OF THE COLD FRONT.
LOW CLOUDS SHOULD DECREASE IN THE ROGUE VALLEY IN THE NEXT HOUR WITH
VFR CONDITIONS...BUT THERE IS THE POTENTIAL FOR LOW CLOUDS AND
REDUCED VISIBILITY FOR A FEW HOURS BETWEEN 3 AND 6Z. VFR WITH
OCCASIONAL MVFR NEAR KLMT THIS EVENING FOLLOWED BY MVFR AND LOCAL
IFR LATE TONIGHT INTO TUESDAY MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST TUESDAY FOR
     ORZ029-030.
     WIND ADVISORY FROM 1 AM TO 4 PM PST TUESDAY FOR ORZ030.
     HIGH WIND WARNING FROM 1 AM TO 4 PM PST TUESDAY FOR ORZ031.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
TUESDAY
     ABOVE 4000 FEET FOR ORZ027-028.

CA...HIGH WIND WARNING FROM 1 AM TO 4 PM PST TUESDAY FOR CAZ085.
     WIND ADVISORY FROM 1 AM TO 10 AM PST TUESDAY FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 10 PM
THIS EVENING TO 4 PM
     PST TUESDAY FOR PZZ350-376.
     HAZARDOUS SEAS WARNING FROM 4 AM TUESDAY TO 4 AM PST WEDNESDAY
     FOR PZZ350-356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 PM THIS EVENING
     TO 4 AM PST TUESDAY FOR PZZ350-356-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 10 PM THIS EVENING TO 7 AM
     PST TUESDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     PZZ370.
     HAZARDOUS SEAS WARNING FROM 10 PM THIS EVENING TO 4 AM PST
     WEDNESDAY FOR PZZ370.
     GALE WARNING FROM 10 PM THIS EVENING TO 4 AM PST TUESDAY FOR
     PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ370.
Hazardous weather outlook, Dec 13, 2:57 PM PST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PST MON DEC 13 2010

ORZ027-028-150000-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
257 PM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE WINTER STORM WATCH HAS BEEN UPGRADED TO A WINTER STORM WARNING
EFFECTIVE FROM 10 PM PST TONIGHT UNTIL 4 PM PST TUESDAY. IT IS
VALID FOR LOCATIONS ABOVE 4000 FEET. PLEASE SEE WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING IS IN EFFECT UNTIL 4 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STORM SNOW TOTALS.

WEATHER SPOTTERS ARE ALSO ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OTTENWELLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Central Douglas County

When
December 14, 12:00 AM PST to 8:00 AM PST
Where
Central Douglas County forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

A large tree fell on a vehicle parked on a back road, killing the person asleep inside. Reported wind gusts on the ridges were 42-53 mph, while valley wind gusts peaked at 20-35 mph. The sheriff's deputy at the scene said the tree was healthy.

High Wind, Central & Eastern Lake County

When
December 14, 4:50 AM PST to 10:38 AM PST
Where
Central & Eastern Lake County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

A spotter 2SSW Valley Falls reported a gust to 60 mph at 14/0450 PST. The Summer Lake RAWS recorded a gust to 62 mph at 14/0830 PST and a gust to 70 mph at 14/1030 PST.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Central Douglas County2010-12-1457MaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265075, 264892.